Reply to "Psychotic Symptoms Associated With Topiramate: Cognitive Side Effects or Worsening of Psychosis"?
J Clin Psychiatry 2004;65(8):1145-1146 [letter]
© Copyright 2014 Physicians Postgraduate Press, Inc.
Purchase This PDF for $40.00
If you are not a paid subscriber, you may purchase the PDF.
(You'll need the free Adobe Acrobat Reader.)
Receive immediate full-text access to JCP. You can subscribe to JCP online-only ($86) or print + online ($156 individual).
With your subscription, receive a free PDF collection of the NCDEU Festschrift articles. Hurry! This offer ends December 31, 2011.
If you are a paid subscriber to JCP and do not yet have a username and password, activate your subscription now.
As a paid subscriber who has activated your subscription, you have access to the HTML and PDF versions of this item.
Click here to login.
Did you forget your password?
Still can't log in? Contact the Circulation Department at 1-800-489-1001 x4 or send email
Because this piece does not have an abstract, we have provided for your benefit the first 3 sentences of the full text.
Sir: We appreciate the comments of Dr. Duggal regarding our data concerning worsening of psychosis after replacement of adjunctive valproate with topiramate in a patient with schizophrenia. We agree completely with Dr. Duggal concerning hypotheses suggesting that N-methyl-D-aspartate (NMDA) receptor hypofunction, dampened γ-aminobutyric acid (GABA)ergic inhibition, and excessive stimulation of the kainic acid/α-amino-3-hydroxy-5-methylisoxazole-4-propionic acid (AMPA) class of glutamate receptors occur in at least some patients with schizophrenia. Such a condition of “hypoglutamatergia” has been hypothesized to result in “paradoxical” excessive stimulation of the kainic acid/AMPA receptors and excitotoxicity, which in turn might explain the progressive psychosocial and cognitive deterioration seen in a subgroup of schizophrenia patients.1